California, 2011

Tornado in California, March 23, 2011

March 23, 2011 · NWS STO · 1 event in 1 county or zone

A brief tornado touched down near the town of Williams in Colusa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A brief tornado touched down near the town of Williams in Colusa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 23, 9:13 AM PST, 5 hours 47 minutes earlier.

Area forecast discussion, Mar 23, 9:13 AM PST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1013 AM PDT WED MAR 23 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS ANOTHER UPPER LEVEL LOW
POISED OFF THE CALIFORNIA COAST THIS MORNING...WITH THE VISIBLE
IMAGERY SHOWING A CLEARLY DEFINED CENTER OF LOW PRESSURE NEAR 40
NORTH AND 127.5 WEST. THE COMMA CLOUD AND ASSOCIATED FRONT ARE
PUSHING ACROSS NORTHERN CALIFORNIA THIS MORNING. SO FAR...KDAX IS
ESTIMATING RAINFALL RATES PRIMARILY RANGING BETWEEN A TENTH AND A
QUARTER OF AN INCH...BUT A FEW HEAVIER CELLS ARE PRODUCING RATES
UP TO A HALF INCH AN HOUR IN THE AUBURN AREA. THE CHP PAGE IS
REPORTING SOME MINOR ROAD FLOODING AT THIS TIME...BUT THE STREAMS
AND CREEKS SEEM TO BE BEHAVING THUS FAR. WILL CONTINUE TO MONITOR
THOUGH FOR THE NEED OF A URBAN AND SMALL STREAM FLOOD
ADVISORY...AS THE GROUND REMAINS VERY SATURATED. IN THE
MOUNTAINS...MODERATE TO HEAVY SNOW FALL WILL CONTINUE. THE SHASTA
DAM PROFILER IS INDICATING SNOW LEVELS AROUND 2500 FEET THIS
MORNING...WHILE THE CHICO PROFILER IS SHOWING SNOW LEVELS RISING
TO AROUND 3900 FEET. THEREFORE...THE WINTER STORM WARNING WILL
REMAIN IN EFFECT THROUGH THURSDAY...WITH SNOW BEING MEASURED IN
FEET.

IN THE MEANTIME...PRESSURE GRADIENTS ARE ALSO STARTING TO
INCREASE...WITH THE MEDFORD TO TO SACRAMENTO GRADIENT UP TO -6.2
MB. SO FAR...THE SOUTHERN AND CENTRAL SACRAMENTO VALLEY HAVE SEEN
THE STRONGEST WIND GUSTS THUS FAR THIS MORNING...WITH PEAK GUSTS
AT KSMF AND KSAC AT 43 MPH AND KMYV GUSTING TO 39 MPH.
THEREFORE...THE WIND ADVISORY LOOKS ON TRACK FOR THE DAY.

VISIBLE IMAGERY IS STARTING TO SHOW SOME BREAKS IN THE CLOUDS
BEHIND THE FRONT THIS MORNING...WHICH MEANS THAT INSTABILITY
SHOWERS ARE LIKELY FOR THIS AFTERNOON. THIS INCLUDES THE THREAT OF
SOME THUNDERSTORMS AS WELL. AT THIS TIME...IT LOOKS LIKE THE
BIGGEST THREAT WILL BE STRONG WINDS...HEAVY RAIN...AND SMALL
HAIL...BUT CANNOT RULE OUT THE THREAT OF A TORNADO. CURRENT
FORECASTS SEEM TO BE HANDLING THESE TRENDS WELL...SO NO UPDATES
ARE PLANNED AT THIS TIME.

THURSDAYS SYSTEM LOOKS EVEN MORE IMPRESSIVE THAN TODAY...SO STAY
TUNED FOR UPDATES TO CURRENT WATCHES...WARNINGS...AND ADVISORIES.
PALMER

&&

.AVIATION...MVFR CONDITIONS IN MOST AREAS WITH REDUCED VSBYS AND
CIGS ACROSS THE VALLEY AS PRECIPITATION CONTINUES INTO THE
AFTERNOON. SOUTHERLY WINDS WILL INCREASE THROUGH THE DAY TO 15 TO
25 KTS WITH GUSTS 30 TO 35 KTS. CONDITIONS WILL LESSEN BRIEFLY
INTO THE OVERNIGHT HOURS BEFORE ANOTHER... STRONGER STORM MOVES
INTO THE AREA ON THURSDAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM PDT FRIDAY ABOVE 3000 FEET FOR
THE BURNEY BASIN / EASTERN SHASTA COUNTY...MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...WEST SLOPE
NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.

FLOOD WATCH THROUGH LATE THURSDAY NIGHT CARQUINEZ STRAIT AND
DELTA...CENTRAL SACRAMENTO VALLEY...CLEAR LAKE/SOUTHERN LAKE
COUNTY...MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...
NORTHERN SACRAMENTO VALLEY...NORTHERN SAN JOAQUIN VALLEY...
SOUTHERN SACRAMENTO VALLEY.

WIND ADVISORY UNTIL 3 PM PDT THIS AFTERNOON CARQUINEZ STRAIT AND
DELTA...CENTRAL SACRAMENTO VALLEY...CLEAR LAKE/SOUTHERN LAKE
COUNTY...MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...
NORTHERN SACRAMENTO VALLEY...NORTHERN SAN JOAQUIN VALLEY...
SOUTHERN SACRAMENTO VALLEY.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
CARQUINEZ STRAIT AND DELTA...CENTRAL SACRAMENTO VALLEY...CLEAR
LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY...
NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO VALLEY.

WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING ABOVE 2000 FEET FOR THE MOTHERLODE...NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY.

WINTER STORM WARNING UNTIL 11 AM PDT FRIDAY ABOVE 2000 FEET FOR
THE SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

FLOOD WARNING FOR TEHAMA BRIDGE.

FLOOD WARNING FOR THE YOLO BYPASS NEAR LISBON.

&&
Hazardous weather outlook, Mar 23, 6:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT WED MAR 23 2011

CAZ013>019-063-064-066>069-241400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STORM SYSTEM MOVING THROUGH TODAY WILL BRING PERIODS OF
RAIN...HEAVY SNOW TO THE MOUNTAINS...AFTERNOON THUNDERSTORMS AND THE
POTENTIAL FOR LOCALIZED FLOODING. SEE THE FOLLOWING STATEMENTS FOR
MORE DETAILS.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

DAMAGING WINDS EXPECTED FOR THE CENTRAL VALLEY AND SOME FOOTHILL
LOCATIONS. SNOW LEVELS WILL LOWER DURING THE AFTERNOON AND EVENING
HOURS WITH THE POTENTIAL FOR HEAVY SNOW IN THE FOOTHILLS. MODERATE
TO HEAVY RAIN MAY RESULT IN SOME FLOODING OF SMALLER CREEKS. REFER
TO THE STATEMENTS FOR MORE DETAIL.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Local storm report, Mar 23, 11:46 AM PST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1246 PM PDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     RAIN             BURNEY                  40.88N 121.68W
03/23/2011  M0.19 INCH       SHASTA             CA   MESONET

            3198 FEET ELEVATION.

1200 PM     RAIN             MINERAL                 40.35N 121.61W
03/23/2011  M0.53 INCH       TEHAMA             CA   MESONET

            4875 FEET ELEVATION.

1200 PM     RAIN             CHESTER                 40.30N 121.24W
03/23/2011  M0.53 INCH       PLUMAS             CA   MESONET

            4530 FEET ELEVATION.

1200 PM     RAIN             QUINCY                  39.94N 120.95W
03/23/2011  M0.47 INCH       PLUMAS             CA   MESONET

            3400 FEET ELEVATION.

1200 PM     RAIN             SHASTA DAM              40.72N 122.42W
03/23/2011  M0.78 INCH       SHASTA             CA   MESONET

            1070 FEET ELEVATION.

1200 PM     RAIN             PARADISE                39.75N 121.63W
03/23/2011  M0.44 INCH       BUTTE              CA   MESONET

1200 PM     RAIN             KONOCTI                 38.91N 122.71W
03/23/2011  M1.61 INCH       LAKE               CA   MESONET

            2162 FEET ELEVATION.

1200 PM     RAIN             DOWNTOWN SACRAMENTO     38.58N 121.49W
03/23/2011  M0.28 INCH       SACRAMENTO         CA   MESONET

            20 FEET ELEVATION.

1200 PM     RAIN             TRAVIS AFB              38.28N 121.93W
03/23/2011  M0.49 INCH       SOLANO             CA   MESONET

            62 FEET ELEVATION.

1200 PM     RAIN             GRASS VALLEY            39.20N 121.07W
03/23/2011  M0.73 INCH       NEVADA             CA   MESONET

            2420 FEET ELEVATION.

1200 PM     RAIN             AUBURN                  38.91N 121.08W
03/23/2011  M0.56 INCH       PLACER             CA   MESONET

            1292 FEET ELEVATION.

1200 PM     RAIN             GEORGETOWN              38.92N 120.79W
03/23/2011  M1.48 INCH       EL DORADO          CA   MESONET

            3250 FEET ELEVATION.

1200 PM     RAIN             SUTTER HILL             38.38N 120.80W
03/23/2011  M0.46 INCH       AMADOR             CA   MESONET

            1586 FEET ELEVATION.

1200 PM     RAIN             SAN ANDREAS             38.20N 120.68W
03/23/2011  M0.60 INCH       CALAVERAS          CA   MESONET

1200 PM     RAIN             SONORA                  37.97N 120.39W
03/23/2011  M0.41 INCH       TUOLUMNE           CA   MESONET

            1675 FEET ELEVATION.

0700 AM     SNOW             BOREAL SKI RESORT       39.34N 120.34W
03/23/2011  E6.00 INCH       PLACER             CA   PUBLIC

            7700 FEET ELEVATION. SKIRESORT OBSERVATION.

0700 AM     SNOW             SIERRA-AT-TAHOE SKI RES 38.84N 120.19W
03/23/2011  E3.00 INCH       EL DORADO          CA   PUBLIC

            6600 FEET ELEVATION. SKIRESORT OBSERVATION.

0700 AM     SNOW             SUGAR BOWL SKI RESORT   39.31N 120.33W
03/23/2011  E6.00 INCH       PLACER             CA   PUBLIC

            8400 FEET ELEVATION. SKIRESORT OBSERVATION.

0700 AM     SNOW             BEAR VALLEY SKI RESORT  38.46N 120.02W
03/23/2011  E9.00 INCH       ALPINE             CA   PUBLIC

            8500 FEET ELEVATION. SKIRESORT OBSERVATION.

0700 AM     SNOW             1 S STATELINE           38.94N 119.94W
03/23/2011  E1.00 INCH       EL DORADO          CA   PUBLIC

            8000 FEET ELEVATION. SKIRESORT OBSERVATION.

0700 AM     SNOW             1 W SQUAW VALLEY        39.20N 120.24W
03/23/2011  E4.00 INCH       PLACER             CA   PUBLIC

            9050 FEET ELEVATION. SKIRESORT OBSERVATION.

1200 PM     RAIN             MANZANITA LAKE          40.54N 121.58W
03/22/2011  M0.65 INCH       SHASTA             CA   MESONET

            4554 FEET ELEVATION.

1200 PM     RAIN             ALDER SPRINGS           39.65N 122.72W
03/22/2011  M0.33 INCH       GLENN              CA   MESONET

1200 PM     RAIN             GROVELAND               37.84N 120.23W
03/22/2011  M0.35 INCH       TUOLUMNE           CA   MESONET
&&
Local storm report, Mar 23, 12:06 PM PST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
106 PM PDT WED MAR 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLOOD            2 N WILLIAMS            39.18N 122.14W
03/23/2011                   COLUSA             CA   PUBLIC

            HWY 99W ROADWAY FLOODED BETWEEN ROADS 48 AND 49.

&&

KJ
Special weather statement, Mar 23, 2:15 PM PST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PDT WED MAR 23 2011

CAZ015-063-232300-
TEHAMA CA-
315 PM PDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN TEHAMA COUNTY

UNTIL 400 PM PDT

AT 311 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF PASKENTA..MOVING NORTHEAST AT
15 MPH.

EXPECT SIGNIFICANT AMOUNTS OF SMALL HAIL. HAIL UP TO THE SIZE OF
PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BLOSSOM...
   HIGHWAY 36 WEST OF RED BLUFF...
   ROSEWOOD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4032 12264 4020 12217 3985 12250 3992 12266
TIME...MOT...LOC 2213Z 199DEG 14KT 4010 12250

EK

The radar

The Beale AFB radar (KBBX), 60 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Colusa

When
March 23, 3:00 PM PST to 3:03 PM PST
Where
Colusa County, 0.97 mi WSW of Williams to 0.91 mi NW of Williams
Rating
EF0
Path length
1.09 mi
Path width
10 yd
Property damage
$70,000
Reported by
Public
Coordinates
39.145, -122.167

At approximately 3:00 pm an EF0 tornado touched down about a mile WSW of downtown Williams in Colusa County, near the intersection of Hwy 20 and Davis Road. The maximum wind speed of the tornado was estimated at 80 mph with a damage path of three quarters of a mile. The damage path was in an east-northeast direction. No injuries nor fatalities have been reported. The tornado damaged six homes, an out-building, two vehicles, and a home radio tower.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyThe tornado archive for California, 2011Warnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299795.